MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® VIABAHN® ENDOPROSTHESIS WITH HEPARIN BIOACTIVE SURFACE; SYSTEM, ENDO GRAFT, ARTERIOVENOUS DIALYSIS ACCESS CIRCUIT STENOSIS TREATMENT

W. L. GORE & ASSOCIATES, INC. GORE® VIABAHN® ENDOPROSTHESIS WITH HEPARIN BIOACTIVE SURFACE; SYSTEM, ENDO GRAFT, ARTERIOVENOUS DIALYSIS ACCESS CIRCUIT STENOSIS TREATMENT
Catalog Number VBHR100502A
Medical Device Problem Codes Material Separation (1562); Difficult to Advance (2920)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 07/01/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Cbas® heparin surface incorporates carmeda heparin manufactured from heparin sodium api, which is covalently bound to the device surface and is essentially non-eluting.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
The following information was reported to gore: on (b)(6) 2024, a 10 mm x 5 cm gore® viabahn® endoprosthesis with heparin bioactive surface (viabahn device) was intended for use to line a fistula in the upper arm for av access.The physician reported that there was difficulty to advance the viabahn device through a 8 f terumo pinnacle introducer sheath due to several factors such as: tortuous anatomy, pseudoaneurysm, fistula, and contralateral venous approach with a 0.018¿ glidewire advantage (less stiff).It was reported the viabahn device then began to bow-string, ultimately, the viabahn device catheter broke at the transition at the distal end of the catheter to the proximal end of the viabahn device stent graft.The physician then had to surgically cut down to retrieve the viabahn device.No components of the viabahn device were left inside the patient.The procedure was successfully completed with a 10 mm x 10 cm gore® viabahn® endoprosthesis with heparin bioactive surface.The patient tolerated the procedure.
 
Additional Manufacturer Narrative
The manufacturing records were reviewed and documented in the product history task.The device lot met all pre-release specifications.The risk management file for the vsx device was reviewed and determined to be accurate and complete.No update is required.An assessment was completed to determine if the event conclusions warrant consideration for a capa, scar, and/or fir it was determined that no action is required.Product investigation report conclusion - the reported primary failure mode, related to advancement difficulty through the sheath, could not be independently confirmed.As reported by the physician, the advancement difficulty was due to several factors such as tortuous anatomy, pseudoaneurysm, and an already existing fistula.Therefore, the root cause of the reported primary failure mode of advancement difficulty through the sheath can be attributed to the patient condition.An additional reported failure mode, related to bowstringing of the device, could not be independently confirmed.As reported, the bowstringing of the device occurred following the advancement difficulty, which was noted to have been due to the patient condition.However, a relationship between the reported advancement difficulty due to the patient condition and the bowstringing of the device could be neither confirmed nor dismissed.Therefore, the root cause of the reported failure mode of bowstringing of the device could not be established with the available information.Another reported failure mode, related to distal shaft detachment at the transition, was confirmed during engineering evaluation.As reported, the distal shaft detachment occurred following the advancement difficulty, which was noted to have been due to the patient condition.As noted during engineering evaluation, the root cause of the reported distal shaft detachment is most consistent with forces exhibited on the device during difficulty advancing at the time of the procedure, as there was evidence of a prior bond between the distal shaft and the transition.However, a relationship between the reported advancement difficulty due to the patient condition and the distal shaft detachment could be neither definitively confirmed nor dismissed.Therefore, the root cause of the reported failure mode of distal shaft detachment could not be established with the available information.The engineering evaluation report details observations made directly on the returned device in addition to device photos captured during evaluation.The root cause of the reported difficulty advancing with endoprosthesis bowstringing could not be established with the available information.The root cause of the observed folding and delamination of body tape on the endoprosthesis could not be determined with the available information.The root cause of the reported separation of distal shaft at transition bond is most consistent with forces exhibited on the device during difficulty advancing at time of procedure as there is evidence of a prior bond between the distal shaft and transition.The root cause of the observed damage to collar of distal tip is consistent with withdrawal/retrieval of device or other manipulation during procedure.The root cause of the observed fully deployed endoprosthesis and knob detached from the hub is consistent with manipulation during procedure.

Brand Name
GORE® VIABAHN® ENDOPROSTHESIS WITH HEPARIN BIOACTIVE SURFACE
Common Device Name
SYSTEM, ENDO GRAFT, ARTERIOVENOUS DIALYSIS ACCESS CIRCUIT STENOSIS TREATMENT
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL ECHO RIDGE B/P
3250 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
amy mckeown
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key19657316
Report Number2017233-2024-05083
Device Sequence Number20561455
Product Code PFV
UDI-Device Identifier00733132646029
UDI-Public00733132646029
Combination Product (Y/N)Y
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P040037
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberVBHR100502A
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/01/2024
Supplement Date Received by Manufacturer09/18/2024
Initial Report FDA Received Date07/02/2024
Supplement Report FDA Received Date09/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/15/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown